Namespaces
Variants
Actions

User:Richard Pinch/sandbox-WP2

From Encyclopedia of Mathematics
Jump to: navigation, search

Arakawa–Kaneko zeta function

A generalisation of the Riemann zeta function which generates special values of the polylogarithm function.

Definition

The zeta function $\xi_k(s)$ is defined by $$ \xi_k(s) = \frac{1}{\Gamma(s)} \int_0^{+\infty} \frac{t^s-1}{e^t-1}\mathrm{Li}_k(1-e^{-t}) dt $$ where $\mathrm{Li}_k$ is the$k$-th polylogarithm $$ \mathrm{Li}_k(z) = \sum_{n=1}^{\infty} \frac{z^n}{n^k} \ . $$

Properties

The integral converges for $\Re(s) > 0$ and $\xi_k(s)$ has analytic continuation to the whole complex plane as an entire function.

The special case$k=1$ gives $\xi_1(s) = s \zeta(s+1)$ where $\zeta$ is the Riemann zeta-function.

The values at integers are related to multiple zeta function values by

$$ \xi_k(m) = \zeta_m^*(k,1,\ldots,1) $$ where $$ \zeta_n^*(k_1,\dots,k_{n-1},k_n)=\sum_{0<m_1<m_2<\cdots<m_n}\frac{1}{m_1^{k_1}\cdots m_{n-1}^{k_{n-1}}m_n^{k_n}} \ . $$

References

  • Masanobou Kaneko, "Poly-Bernoulli numbers" J. Théor. Nombres Bordx 9 (1997) 221-228 Zbl 0887.11011
  • Tsuneo Arakawa, Masanobu Kaneko "Multiple zeta values, poly-Bernoulli numbers, and related zeta functions", Nagoya Math. J. 153 (1999) 189-209 Zbl 0932.11055 MR1684557 [1]
  • Marc-Antoine Coppo, Bernard Candelpergher "The Arakawa-Kaneko zeta function" Ramanujan J. 22 (2010) 153-162 Zbl 1230.11106

Genus of a quadratic form

A classification of quadratic forms and lattices over the ring of integers.

An integral quadratic form is a quadratic form on $\mathbb{Z}^n$, or more generally a free $\mathbb{Z}$-module of finite rank. Two such forms are in the same genus if they are equivalent over the local rings $\mathbb{Z}_p$ for each prime $p$ and also equivalent over $\mathbb{R}$.

Equivalent forms are in the same genus, but the converse does not hold. For example, $X^2 + 82Y^2$ and $2X^2 + 41Y^2$ are in the same genus but not equivalent over $\mathbb{Z}$.

Forms in the same genus have equal determinant and hence there are only finitely many equivalence classes in a genus.

The Smith–Minkowski–Siegel mass formula gives the weight or mass of the quadratic forms in a genus, the count of equivalence classes weighted by the reciprocals of the orders of their automorphism groups.

Binary quadratic forms

For binary quadratic forms there is a group structure on the set $C(D)$ equivalence classes of forms with given discriminant $D$. The genera are defined by the generic characters. The principal genus, the genus containing the principal form, is precisely the subgroup $C(D)^2$ and the genera are the cosets of $C(D)^2$: so in this case all genera contain the same number of classes of forms.

See also

References

Gowers norm

uniformity norm

For the function field norm, see uniform norm; for uniformity in topology, see uniform space.

A class of norm on functions on a finite group or group-like object which are used in the study of arithmetic progressions in the group. They are named after Timothy Gowers who introduced them in his work on Szemerédi's theorem.

Let $f$ be a complex-valued function on a group $G$ and let $J$ denote complex conjugation. The Gowers $d$-norm is $$ \Vert f \Vert_{U^d(g)} = \mathbf{E}_{x,h_1,\ldots,h_d \in G} \prod_{\omega_1,\ldots,\omega_d \in \{0,1\}} J^{\omega_1+\cdots+\omega_d} f\left({x + h_1\omega_1 + \cdots + h_d\omega_d}\right) \ . $$ The inverse conjecture for these norms is the statement that if $f$ has L-infinity norm (uniform norm in the usual sense) equal to 1 then the Gowers $s$-norm is bounded above by 1, with equality if and only if $f$ is of the form $\exp(2\pi i g)$ with$g$ a polynomial of degree at most $s$. This can be interpreted as saying that the Gowers norm is controlled by polynomial phases.

The inverse conjecture holds for vector spaces over a finite field. However, for cyclic groups $C_N$ this is not so, and the class of polynomial phases has to be extended to control the norm.

References

Height zeta function

of a set of points A function encoding the distribution of points of given height on an algebraic variety or a subset.

If $S$ is a set with height function $H$, such that there are only finitely many elements of bounded height, define a counting function $$ N(S,H,B) = \sharp \{ x \in S : H(x) \le B \} $$ and a zeta function $$ Z(S,H;s) = \sum_{x \in S} H(x)^{-s} \ . $$

If $Z$ has abscissa of convergence $\beta$ and there is a constant $c$ such that $N$ has rate of growth $$ N \sim c B^a (\log B)^{t-1} $$ then a version of the Wiener–Ikehara theorem holds: $Z$ has a $t$-fold pole at $s = \beta$ with residue $c a \Gamma(t)$.

The abscissa of convergence has similar formal properties to the Nevanlinna invariant and it is conjectured that they are essentially the same. More precisely, Batyrev–Manin conjectured the following. Let $X$ be a projective variety over a number field $K$ with ample divisor $D$ giving rise to an embedding and height function $H$, and let $U$ denote a Zariski-open subset of $X$'. Let $\alpha = \alpha(D)$ be the Nevanlinna invariant of $D$ and $\beta$ the abscissa of convergence of $Z(U,H,s)$. Then for every $\epsilon > 0$ there is a $U$ such that $\beta < \alpha + \epsilon$: in the opposite direction, if $\alpha > 0$ then $\alpha = \beta$ for all sufficiently large fields $K$ and sufficiently small $U$.

References

  • Batyrev, V.V.; Manin, Yu.I.; On the number of rational points of bounded height on algebraic varieties, Math. Ann., 286, (1990), pp. 27–43, Zbl 0679.14008
  • Hindry, Marc; Silverman, Joseph H.; Diophantine Geometry: An Introduction, ser. Graduate Texts in Mathematics 201 (2000), Zbl 0948.11023 ISBN: 0-387-98981-1
  • Lang, Serge; Survey of Diophantine Geometry, (1997), Springer-Verlag, Zbl 0869.11051 ISBN: 3-540-61223-8

Nevanlinna invariant

of an ample divisor on a normal projective variety

A real number connected with the rate of growth of the number of rational points on a normal projective variety $X$ is a with respect to the embedding defined by an ample divisor $D$. The concept is named after Rolf Nevanlinna.

Formally, $\alpha(D)$ is the infimum of the rational numbers $r$ such that $K_X + r D$ is in the closed real cone of effective divisors in the Néron–Severi group of $X$. If $\alpha$ is negative, then $X$ is pseudo-canonical. It is expected that $\alpha(D)$ is always a rational number.

The Nevanlinna invariant has similar formal properties to the abscissa of convergence of the height zeta function and it is conjectured that they are essentially the same. More precisely, Batyrev–Manin conjectured the following. Let $X$ be a projective variety over a number field $K$ with ample divisor $D$ giving rise to an embedding and height function $H$, and let $U$ denote a Zariski-open subset of $X$. Let $\alpha = \alpha(D)$ be the Nevanlinna invariant of $D$ and $\beta$ the abscissa of convergence of $Z(U,H,s)$. Then for every $\epsilon > 0$ there is a $U$ such that $\beta < \alpha + \epsilon$: in the opposite direction, if $\alpha > 0$ then $\alpha = \beta$ for all sufficiently large fields $K$ and sufficiently small $U$.

References

  • Batyrev, V.V.; Manin, Yu.I.; On the number of rational points of bounded height on algebraic varieties, Math. Ann., 286, (1990), pp. 27-43, Zbl 0679.14008
  • Hindry, Marc; Silverman, Joseph H.; Diophantine Geometry: An Introduction, ser. Graduate Texts in Mathematics 201 (2000), Zbl 0948.11023 ISBN: 0-387-98981-1
  • Lang, Serge; Survey of Diophantine Geometry, (1997), Springer-Verlag, Zbl 0869.11051 ISBN: 3-540-61223-8

Ruelle zeta function

A zeta function associated with a dynamical system.

Let $f$ be a function defined on a manifold $M$, such that the set of fixed points $\mathrm{Fix}(f^n)$ is finite for all $n > 1$. Further let $\phi$ be a function on $M$ with values in $d \times d$ complex matrices. The zeta function of the first kind is[1] $$ \zeta(z) = \exp\left({ \sum_{m\ge1} \frac{z^m}{m} \sum_{x\in\mathrm{Fix}(f^m)} \mathrm{Tr} \left({ \prod_{k=0}^{m-1} \phi(f^k(x)) }\right) }\right) $$

In the special case $d=1$, $\phi = 1$, we have[1] $$ \zeta(z) = \exp\left({ \sum_{m\ge1} \frac{z^m}{m} \left|{\mathrm{Fix}(f^m)}\right|}\right) $$ which is the Artin–Mazur zeta function.

The Ihara zeta function is an example of a Ruelle zeta function.[2]

References

  1. 1.0 1.1 Terras (2010) p. 28
  2. Terras (2010) p. 29
  • Lapidus, Michel L.; van Frankenhuijsen, Machiel; Fractal geometry, complex dimensions and zeta functions. Geometry and spectra of fractal strings, ser. Springer Monographs in Mathematics (2006), Springer-Verlag, Zbl 1119.28005 ISBN: 0-387-33285-5
  • Terras, Audrey; Zeta Functions of Graphs: A Stroll through the Garden, ser. Cambridge Studies in Advanced Mathematics 128 (2010), Cambridge University Press, Zbl 1206.05003 ISBN: 0-521-11367-9
  • Fel'shtyn, Alexander; Dynamical Zeta Functions, Nielsen Theory and Reidemeister Torsion, ser. Memoirs of the American Mathematical Society 699 (2000), Cambridge University Press, Zbl 0963.55002 ISBN: 0-8218-2090-7

Spectrum of a sentence

The set of natural numbers that occur as the size of a finite model in which the sentence is true.

Definition

Let $\psi$ be a sentence in first-order logic. The spectrum of $\psi$ is the set of natural numbers $n$ such that there is a finite model for $\psi$ with $n$ elements.

If the vocabulary for $\psi$ consists of relational symbols, then $\psi$ can be regarded as a sentence in existential second-order logic quantified over the relations, over the empty vocabulary. A generalised spectrum is the set of models of a general ESOL sentence.

Properties

Fagin's theorem is a result in descriptive complexity theory that states that the set of all properties expressible in existential second-order logic is precisely the complexity class NP. It is remarkable since it is a characterization of the class NP that does not invoke a model of computation such as a Turing machine. The theorem was proven by Ronald Fagin in 1974 (strictly, in 1973 in his doctoral thesis).

As a corollary we have a result of Jones and Selman, that a set is a spectrum if and only if it is in the complexity class NEXPTIME.

See also

References

  • Fagin, Ronald; Complexity of Computation, "Generalized First-Order Spectra and Polynomial-Time Recognizable Sets", ser. Proc. Syp. App. Math. SIAM-AMS Proceedings 7 (1974), pp. 27–41, Zbl 0303.68035 URL: www.almaden.ibm.com/cs/people/fagin/genspec.pdf
  • Grädel, Erich; Kolaitis, Phokion G.; Libkin, Leonid; Maarten, Marx; Spencer, Joel; Vardi, Moshe Y.; Finite model theory and its applications, ser. Texts in Theoretical Computer Science. An EATCS Series (2007), Springer-Verlag, Zbl 1133.03001 ISBN 978-3-540-00428-8
  • Immerman, Neil; Descriptive Complexity, ser. Graduate Texts in Computer Science (1999), pp. 113–119, Springer-Verlag, Zbl 0918.68031 ISBN 0-387-98600-6
  • Jones, Neil D.; Selman, Alan L.; Turing machines and the spectra of first-order formulas, J. Symb. Log., 39 (1974), pp. 139-150, Zbl 0288.02021, DOI: 10.2307/2272354

Category:Model theory

Spinor genus

A classification of quadratic forms and lattices over the ring of integers, introduced by Martin Eichler. It refines the genus but may be coarser than proper equivalence

We define two Z-lattices L and M in a quadratic space V over Q to be spinor equivalent if there exists a transformation g in the proper orthogonal group O+(V) and for every prime p there exists a local transformation fp of Vp of spinor norm 1 such that M = g fpLp.

A spinor genus is an equivalence class for this equivalence relation. Properly equivalent lattices are in the same spinor genus, and lattices in the same spinor genus are in the same genus. The number of spinor genera in a genus is a power of two, and can be determined effectively.

An important result is that for indefinite forms of dimension at least three, each spinor genus contains exactly one proper equivalence class.

References

  • Cassels, J. W. S.; Rational Quadratic Forms, ser. London Mathematical Society Monographs 13 (1978), Academic Press, Zbl 0395.10029 ISBN: 0-12-163260-1
  • Conway, J. H.; Sloane, N. J. A.; Sphere packings, lattices and groups, ser. Grundlehren der Mathematischen Wissenschaften 290 , Springer-Verlag, Zbl 0915.52003 ISBN: 0-387-98585-9

Turán method

A mthod for obtaining lower bounds for exponential sums and complex power sums. The method has been applied to problems in equidistribution.

The method applies to sums of the form $$ s_\nu = \sum_{n=1}^N b_n z_n^\nu $$ where the $b$ and $z$ are complex numbers and $v$ runs over a range of integers. There are two main results, depending on the size of the complex numbers $z$.

Turán's first theorem

The first result applies to sums $s_v$ where $|z_n| \ge 1$ for all $n$. For any range of $v$ of length $N$, say$v = m_1,\ldots,M_N$, there is some $v$ with $|s_v|$ at least $c(M,N)|s_0|$ where $$ c(M,N) = \left({ \sum_{k=0}^{N-1} \binom{M+k}{k} 2^k }\right)^{-1} \ . $$ The sum here may be replaced by the weaker but simpler $\left({ \frac{N}{2e(M+N)} }\right)^{N-1}$.

We may deduce Fabry's gap theorem from this result.

Turán's second theorem

The second result applies to sums $s_v$ where $|z_n| \le 1$ for all $n$. Assume that the $z$ are ordered in decreasing absolute value and scaled so that $|z_1| = 1$. Then there is some $v$ with $$ |s_\nu| \ge 2 \left({ \frac{N}{8e(M+N)} }\right)^N \min_{1\le j\le N} \left\vert{\sum_{n=1}^j b_n }\right\vert \ . $$

See also

References


Zimmert set

A set of positive integers associated with the structure of quotients of hyperbolic three-space by a Bianchi group.

Fix an integer $d$ and let $D$ be the discriminant of the imaginary quadratic field $\mathbb{Q}(\sqrt{-d}$. The Zimmert set $Z(d)$ is the set of positive integers $n$ such that $4n^2 < -D-3$ and $n \ne 2$; $D$ is a quadratic non-residue of all odd primes in $d$; $n$ is odd if $D$ is not congruent to 5 modulo 8. The cardinality of $Z(d)$ may be denoted by $z(d)$.

For all but a finite number of $d$ we have $z(d)>1$: indeed this is true for all $d > 10^{476}$.[1]

Let $\Gamma_d$ Bianchi group $PSL(2,O_d)$, where $O_d$ is the ring of integers of $\mathbb{Q}(\sqrt{-d}$. As a subgroup of $PSL(2,\mathbb{C})$, there is an action of $\Gamma_d$ on hyperbolic 3-space $H^3$, with a fundamental domain. It is a theorem that there are only finitely many values of $d$ for which$\Gamma_d$ can contain an arithmetic subgroup $G$ for which the quotient $H^3/G$ is a link complement. Zimmert sets are used to obtain results in this direction: $z(d)$ is a lower bound for the rank of the largest free quotient of $\Gamma_d$[2] and so the result above implies that almost all Bianchi groups have non-cyclic free quotients.[1]

References

  1. 1.0 1.1 Mason, A.W.; Odoni, R.W.K.; Stothers, W.W.; Almost all Bianchi groups have free, non-cyclic quotients, Math. Proc. Camb. Philos. Soc., 111 no. 1 (1992), pp. 1–6, Zbl 0758.20009, DOI: 10.1017/S0305004100075101
  2. Zimmert, R.; Zur SL2 der ganzen Zahlen eines imaginär-quadratischen Zahlkörpers, Inventiones mathematicae, 19 (1973), pp. 73–81, Zbl 0254.10019
  • Maclachlan, Colin; Reid, Alan W.; The Arithmetic of Hyperbolic 3-Manifolds, ser. Graduate Texts in Mathematics 219 (2003), Springer-Verlag, Zbl 1025.57001 ISBN: 0-387-98386-4
How to Cite This Entry:
Richard Pinch/sandbox-WP2. Encyclopedia of Mathematics. URL: http://www.encyclopediaofmath.org/index.php?title=Richard_Pinch/sandbox-WP2&oldid=39626